The drug is so dangerous the DEA is even warning police about handling it.
The synthetic opioid fentanyl is so powerful that it could cause accidental overdoses in the very first responders who trying to save its victims, the Drug Enforcement Agency (DEA) warned in new guidelines released Tuesday.
“Fentanyl is deadly,” said Acting DEA Administrator Chuck Rosenberg in a video to American law enforcement officers. “Exposure to an amount equivalent to a few grains of sand can kill you. You can be in grave danger even if you unintentionally come into contact with fentanyl. This message about fentanyl could save your life or the life of a colleague, so please listen.” Rosenberg was accompanied by two New Jersey detectives who felt like they were dying after coming in contact with a tiny amount of the substance.
Click here to subscribe to Brainstorm Health Daily, our brand new newsletter about health innovations.
Fentanyl’s potency—particularly the strength of non-prescription versions of the drug created illegally and sold as either counterfeit pain pills or heroin—sets it apart from opioid treatments like OxyContin, other prescription painkillers, and even heroin itself. More than 33,000 American deaths involved opioids in 2015, according to the Centers for Disease Control (CDC), and opioid overdoses have quadrupled since 1999.
Last year, a photo released by the New Hampshire State Police Forensic Laboratory highlighted just how little fentanyl—a mere three milligrams of the substance—could cause a lethal overdose compared with an equally deadly quantity of heroin (30 milligrams, or ten times as much).
And the rate of fentanyl-related deaths has been rising sharply since 2013. CDC data show that incidents involving the drug nearly tripled between 2014 and 2015.
Drug deaths may also be continuing to spike. A recent New York Times analysis suggests that overdoses have now become the leading cause of death among Americans younger than 50, and that these fatalities rose 19% to 65,000 deaths in 2016, witch an even sharper spike possible this year.